Kansas, 2017

Tornadoes and Flash Flood in Kansas, May 19, 2017

May 19, 2017 · NWS TOP · 4 events in 3 counties and zones

A supercell t-storm that developed west of Wichita tracked northeast during the early evening of May 19th and produced 2 brief tornadoes in open country. No damage was reported with the tornadoes as they both occurred in the desolate country of the Flint Hills in Morris and far northwest Lyon county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

A supercell t-storm that developed west of Wichita tracked northeast during the early evening of May 19th and produced 2 brief tornadoes in open country. No damage was reported with the tornadoes as they both occurred in the desolate country of the Flint Hills in Morris and far northwest Lyon county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at May 19, 6:05 PM CST, 10 minutes earlier.

Area forecast discussion, May 19, 6:05 PM CST, 10 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
705 PM CDT Fri May 19 2017

...Update to aviation forecast discussion...

.SHORT TERM...(This evening through Saturday)
Issued at 258 PM CDT Fri May 19 2017

Late this morning a cluster of thunderstorms was moving along the
stationary boundary bisecting northeast Kansas from northeast to
southwest.  Early in the afternoon, a line of storms moving in from
the southeast moved into the forecast area.  These storms look to
stay elevated as they move across the area, although it is possible
some strong winds could mix down producing localized strong/damaging
winds.  If any storms can get rooted at the surface, they will have
between 30-40 knots of effective shear to work with which would
indicate supercellular convection.  The main limiting factor to
these storms is the low CAPE due to previous convection from the
night before. If any storms do become severe, with hail and damaging
winds being the main threats, the best chance is southeast of an
Emporia to Lawrence line.  Hi-res guidance suggests that after this
initial line of storms pushes through there will be a brief break in
precipitation before more showers and thunderstorms form as the
upper level trough continues to push east into the central plains.
The main hazard of today may actually be heavy rainfall leading to
flash flooding.  With the break now forecast between this leading
afternoon line and storms later in the evening, did go ahead and
lower QPF values slightly across the area.  Even so, an additional
half inch to 2.5 inches will be possible across the area tonight,
mainly in very eastern Kansas.  With the recent rain across
northeast Kansas causing river and stream flooding, have opted to
continue the flash flood watch throughout the entire area until 7am
tomorrow morning.  The surface low clears northeast Kansas tomorrow
morning bringing precipitation chances to an end.  Much cooler
temperatures are expected this evening, dipping down into the upper
40s in north central Kansas overnight.  Winds shift from the
northwest to west during the day tomorrow and high temperatures
range from the upper 50s in north central Kansas to the upper 60s in
east central Kansas.

.LONG TERM...(Saturday night through Friday)
Issued at 258 PM CDT Fri May 19 2017

The upper level low center will lift across central Nebraska on
Saturday. Northwest winds and cool advection will ease off during
the evening as surface high pressure builds into the local area.
This should be a good scenario for a very cool Sunday morning with
lows in the upper 30s north central to mid 40s east central KS.
Can't rule out development of a bit of shallow fog too given
recent rains.

A new short wave trough vort max moves overhead early on Monday
within the west northwest flow pattern and should provide
substantial lift to support an area of showers and non-severe
thunderstorms. A stronger kicker wave will then quickly drop in
from the north with another round of rain and thunderstorms Monday
night. These again are most likely to be non-severe given limited
instability. After that point much of the week will be dry and
pleasant with a gradual warming trend. Upper flow will eventually
transition to a more zonal pattern and may become more active in
terms of thunderstorm chances by next weekend if low level
moisture can advect north into the forecast area by that time.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 653 PM CDT Fri May 19 2017

Expect MVFR CIG/VIS to transition to IFR CIGS at all terminals in
the next couple hours. Have VCTS in all TAFs as the trend is for
storms to begin to decay as they make further progression from the
west and southwest into the terminals. Still concerned enough
with mid level instability that have kept VCTS until around the
08-09Z time frame. IFR conditions lift back to MVFR around the 12Z
time frame and then as the low passes through, expect winds to
shift to a westerly component behind the low but still likely to
hold onto MVFR through most of the forecast period.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Saturday morning for KSZ008>012-
020>024-026-034>040-054>056-058-059.

&&

SHORT TERM...Heller
LONG TERM...Barjenbruch
AVIATION...Drake
Hazardous weather outlook, May 19, 2:43 PM CST, 3 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
343 PM CDT Fri May 19 2017

KSZ008>012-020>024-026-034>040-054>056-058-059-202045-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
343 PM CDT Fri May 19 2017

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...This Afternoon and tonight.

Another round of thunderstorms will move through the area late
this afternoon into the evening hours. Periods of heavy rain can
be expected with these storms, and may cause flash flooding
especially where multiple storms train over the same area. There
is a chance for a few of these storms to become severe...mainly
south of a Council Grove to Topeka to Oskaloosa line. Hail and
damaging wind will be the primary hazards with the strongest
storms, although a tornado can not be completely ruled out. The
potential for severe weather should end by midnight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

There is a small chance for spotter activation between 4 PM and
midnight...mainly south of a Council Grove to Topeka to Oskaloosa
line.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

In the hours before

Local storm report, May 19, 12:19 PM CST, 5 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE TOPEKA KS
119 PM CDT FRI MAY 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 PM     TSTM WND DMG     1 NW CHAPMAN            38.98N 97.03W
05/18/2017                   DICKINSON          KS   PUBLIC

            DELAYED REPORT OF A TREE DOWN.

&&

BB
Special weather statement, May 19, 5:52 PM CST, 23 minutes before
Special Weather Statement
National Weather Service Topeka KS
652 PM CDT FRI MAY 19 2017

KSZ021-035-200015-
Clay-Dickinson-
652 PM CDT FRI MAY 19 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL DICKINSON AND
SOUTHERN CLAY COUNTIES UNTIL 715 PM CDT...

At 651 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles east of Manchester, moving northeast at 35 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Wakefield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3936 9696 3909 9696 3906 9721 3926 9729
TIME...MOT...LOC 2351Z 237DEG 32KT 3912 9721

The radar

The Topeka radar (KTWX), 71 km away, was scanning. The volume nearest the first event began at 00:14 UTC.

Open the radar archive at this moment

Event by event

3 tornado, 1 flash flood. Local standard time, as filed.

Tornado, Clay

When
May 19, 6:15 PM CST to 6:16 PM CST
Where
Clay County, 4.93 mi SSW of Bala
Rating
EF0
Path length
0.02 mi
Path width
20 yd
Reported by
Storm Chaser
Coordinates
39.256, -96.990

Storm chaser provided a photo and description of a small brief tornado that touched down north of Wakefield. The tornado was brief lasting less than 2 mins and did minor damage to scrub trees in open country.

Tornado, Morris

When
May 19, 7:09 PM CST
Where
Morris County, 5 mi W of Dunlap
Rating
EF0
Path length
0.01 mi
Path width
25 yd
Reported by
Storm Chaser
Coordinates
38.580, -96.463

A chaser reported a rope tornado that lasted 1-2 mins in open country approximately 5 miles west of Dunlap in southeast Morris County. No damage was reported.

Tornado, Lyon

When
May 19, 7:38 PM CST
Where
Lyon County, 1 mi NW of Bushong
Rating
EF0
Path length
0.01 mi
Path width
25 yd
Reported by
Fire Department/Rescue
Coordinates
38.660, -96.263

Local fire and volunteer spotter reported a brief tornado touchdown approximately 1 NW of Bushong in northwest Lyon County. No damage was reported with this brief small tornado.

Flash Flood, Morris

When
May 19, 8:48 PM CST to 10:15 PM CST
Where
Morris County, Dunlap to 0.41 mi WSW of Dunlap
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.580, -96.370

Dunlap Road was closed due to water across the road.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2017Every state in 2017This day in weather historyThe tornado archive for Kansas, 2017Warnings in Kansas, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 688738, 688165, 688175, 703185.